Oklahoma, 2013

Tornado and Hail in Oklahoma, August 7 to 8, 2013

August 7 to 8, 2013 · NWS AMA · 19 events in 3 counties and zones

The combination of a moderately unstable atmosphere, decent deep layer shear, and the presence of a stalled frontal boundary led to a severe weather outbreak during the evening and overnight hours of the 7th. The 6 PM CST upper air soundings out of Amarillo, Texas and Dodge City, Kansas showed surface based instability between 1700 and 2500 J/kg with deep layer shear around 32 kt across the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The combination of a moderately unstable atmosphere, decent deep layer shear, and the presence of a stalled frontal boundary led to a severe weather outbreak during the evening and overnight hours of the 7th. The 6 PM CST upper air soundings out of Amarillo, Texas and Dodge City, Kansas showed surface based instability between 1700 and 2500 J/kg with deep layer shear around 32 kt across the Oklahoma Panhandle. As daytime heating maximized during the early afternoon discrete thunderstorms began developing across the western Texas and Oklahoma Panhandle. After briefly moving to the north these discrete thunderstorms turn to the right and began moving to the east across the panhandle. These discrete thunderstorms would produce hail across the Oklahoma Panhandle up to the size of baseballs. One discrete thunderstorm over eastern Texas County and western Beaver County developed near enough to the stationary boundary for the additional low level wind shear to help develop a brief tornado. The tornado lasted less than ten minutes and the parent thunderstorms quickly diminished as it moved eastward into Beaver County. By 7 PM CST, discrete thunderstorms over the western Oklahoma Panhandle began forming into a squall line. This line would go on to traverse the Oklahoma Panhandle producing 60 to 70 mph gusts and ping pong ball size hail before entering western Oklahoma by midnight of the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 7, 1:54 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 7, 1:54 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
254 PM CDT WED AUG 7 2013

.DISCUSSION...
INSTABILITY...SURFACE BOUNDARIES AND UPPER LEVEL SUPPORT WILL
ALL HELP TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE
PANHANDLES TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE WITH
STRONG GUSTY WINDS AND HAIL THE MAIN THREATS. HEAVY RAIN MAY ALSO
CAUSE SOME FLOODING ISSUES...BUT THE STORMS WILL BE MOVING A LITTLE
FASTER THAN THE LAST COUPLE OF DAYS.

SEVERAL SURFACE BOUNDARIES WILL LIKELY HELP CONVECTION TO FIRE
AGAIN THURSDAY BEFORE THE COLD FRONT MOVES SOUTH. SHOWERS AND
THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE REGION AS AN
UPPER LEVEL SHORT WAVE TROUGH MOVES ACROSS THE AREA AND
COMBINES WITH THE MOISTURE...INSTABILITY AND SURFACE
BOUNDARIES.

THE FLOW ALOFT SHOULD STILL BE STRONG ENOUGH FRIDAY AND
SATURDAY TO PULL MOUNTAIN CONVECTION THIS WAY. OTHERWISE...ANY
LEFTOVER OUTFLOW BOUNDARIES WILL LIKELY FIRE CONVECTION AS
WELL.

SUNDAY MAY BE A DOWN DAY FOR CONVECTION AS THE UPPER HIGH
SHIFTS WEST OVER WEST TEXAS FOR A DAY...SO WILL LEAVE THIS DAY
DRY.

THE UPPER HIGH MOVES BACK OVER THE SOUTHERN ROCKIES BY MONDAY WHICH
WILL PUT THE PANHANDLES IN NORTHWEST FLOW. THIS FLOW WILL
AGAIN BRING SHOWERS AND THUNDERSTORMS BACK INTO THE REGION.

MODELS DO NOT AGREE ON THE MOVEMENT OF THE COLD FRONT OVER THE NEXT
DAY TO DAY AND A HALF. FOR NOW HAVE GONE WITH THE GFS AS IT SEEMS TO
HANDLE CURRENT SITUATION THE BEST.

&&

.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
THIS WEEKEND GIVEN THE RAIN CHANCES AND THE FACT THAT LOWEST RELATIVE
HUMIDITY VALUES SHOULD REMAIN ABOVE 20 PERCENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                67  90  63  84  62 /  50  20  20  20  20
BEAVER OK                  70  85  65  83  63 /  70  40  40  20  20
BOISE CITY OK              64  85  60  78  60 /  70  40  30  20  20
BORGER TX                  69  92  67  86  66 /  50  20  30  20  20
BOYS RANCH TX              68  94  66  86  64 /  50  20  30  20  20
CANYON TX                  67  92  65  86  63 /  40  20  20  20  20
CLARENDON TX               70  96  67  86  65 /  40  20  20  20  20
DALHART TX                 64  87  62  81  60 /  60  30  30  20  20
GUYMON OK                  67  86  65  81  61 /  70  40  30  20  20
HEREFORD TX                65  92  64  85  62 /  40  20  20  20  20
LIPSCOMB TX                70  90  66  82  63 /  60  30  30  20  20
PAMPA TX                   67  90  64  81  63 /  50  20  20  20  20
SHAMROCK TX                69  96  69  88  64 /  50  20  20  20  20
WELLINGTON TX              70 101  70  91  67 /  50  20  20  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/15
Hazardous weather outlook, Aug 7, 2:35 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
335 PM CDT WED AUG 7 2013

OKZ001>003-TXZ001>020-081100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
335 PM CDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES. SOME OF THE
STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND FLASH
FLOODING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE PANHANDLES THURSDAY
THROUGH SATURDAY AND AGAIN MONDAY AND TUESDAY. A FEW STORMS MAY BE
SEVERE DURING THIS TIME PERIOD...WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY HAZARDS. IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE
WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

GOEHRING

In the hours before

Special weather statement, Aug 7, 3:36 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
436 PM CDT WED AUG 7 2013

TXZ006-011-072230-
HARTLEY TX-OLDHAM TX-
436 PM CDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM AND
SOUTHWESTERN HARTLEY COUNTIES UNTIL 530 PM CDT...

AT 434 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 16 MILES NORTH OF GLENRIO...OR 16 MILES SOUTHEAST
OF NARA VISA...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHWESTERN OLDHAM COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3549 10305 3573 10294 3561 10264 3528 10291
      3534 10305
TIME...MOT...LOC 2136Z 207DEG 10KT 3540 10296

SCHNEIDER
Special weather statement, Aug 7, 3:46 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
446 PM CDT WED AUG 7 2013

OKZ001-072245-
CIMARRON OK-
446 PM CDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CIMARRON COUNTY UNTIL 545
PM CDT...

AT 442 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES WEST OF BOISE CITY...MOVING NORTH AT 10
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BOISE CITY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3700 10234 3664 10249 3668 10271 3700 10268
TIME...MOT...LOC 2146Z 192DEG 9KT 3675 10258

SCHNEIDER/

The radar

The Amarillo radar (KAMA), 188 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 7 hail, 1 tornado. Local standard time, as filed.

Hail, Cimarron

When
August 7, 4:10 PM CST to 4:12 PM CST
Where
Cimarron County, 3.83 mi NNW of Boise City to 4.9 mi N of Boise City
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
36.780, -102.550

A discrete thunderstorm developed across western Cimarron County during the early evening hours of the 7th. The thunderstorm quickly intensified and after initially on a northward track the storm turned to the east. the Cimarron County Emergency Manager reported at the thunderstorm produced baseball size hail (2.75 inches) 4 miles north-northwest of Boise City (Cimarron County). After producing this hail the thunderstorm continued moving to the east before dissipating over western Texas County.

Thunderstorm Wind, Cimarron

When
August 7, 4:50 PM CST to 4:52 PM CST
Where
Cimarron County, 2.98 mi SSE of Boise City
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.690, -102.500

A developing squall line moved into the western Oklahoma Panhandle during the early evening hours of the 7th. The Oklahoma Mesonet site 3 miles south-southeast of Boise City (Cimarron County) reported a 63 mph thunderstorm wind gust as the squall line moved overhead. This squall line would go on to move eastward across the entire panhandle.

Hail, Cimarron

When
August 7, 5:04 PM CST to 5:06 PM CST
Where
Cimarron County, 2.65 mi W of Keyes to 7.51 mi NE of Boise City
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.813, -102.297

A discrete thunderstorm developed across western Cimarron County during the early evening hours of the 7th. The thunderstorm quickly intensified and after initially on a northward track the storm turned to the east. A local law enforcement officer 7 miles west of Keyes (Cimarron County) reported golf ball size hail (1.75 inches). After producing this hail the thunderstorm continued moving to the east before dissipating over western Texas County.

Hail, Cimarron

When
August 7, 5:15 PM CST to 5:17 PM CST
Where
Cimarron County, 1.11 mi SW of Keyes to 0.74 mi SSE of Keyes
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.811, -102.266

A discrete thunderstorm developed across western Cimarron County during the early evening hours of the 7th. The thunderstorm quickly intensified and after initially on a northward track the storm turned to the east. As the thunderstorm moved over the town of Keyes (Cimarron County), a Cimarron County Sheriff's Deputy reported golf ball size hail (1.75 inches) in town. After producing this hail the thunderstorm continued moving to the east before dissipating over western Texas County.

Hail, Cimarron

When
August 7, 5:29 PM CST to 5:30 PM CST
Where
Cimarron County, 0.93 mi SW of Keyes to 0.81 mi SSE of Keyes
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.809, -102.260

A discrete thunderstorm developed across western Cimarron County during the early evening hours of the 7th. The thunderstorm quickly intensified and after initially on a northward track the storm turned to the east. As the thunderstorm moved over the town of Keyes (Cimarron County), a Cimarron County Sheriff's Deputy reported golf ball size hail (1.75 inches) in town. After producing this hail the thunderstorm continued moving to the east before dissipating over western Texas County.

Hail, Cimarron

When
August 7, 5:30 PM CST to 5:32 PM CST
Where
Cimarron County, 0.96 mi SSW of Keyes to 0.91 mi SSE of Keyes
Measured
2.75 in hail
Property damage
$16,000
Reported by
Law Enforcement
Coordinates
36.809, -102.260

A discrete thunderstorm developed across western Cimarron County during the early evening hours of the 7th. The thunderstorm quickly intensified and after initially on a northward track the storm turned to the east. As the thunderstorm moved over the town of Keyes (Cimarron County), a Cimarron County Sheriff's Deputy reported baseball size hail (2.75 inches) broke out 8 county vehicle windshields. After producing this hail the thunderstorm continued moving to the east before dissipating over western Texas County.

Hail, Texas

When
August 7, 6:07 PM CST to 6:09 PM CST
Where
Texas County, 3.1 mi SSW of Tyrone to 4 mi NNE of Baker
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.909, -101.093

A discrete thunderstorm developed over the eastern portion of Texas County during the early evening hours of the 7th. The thunderstorm quickly intensified and slowly moved eastward across the county. A trained storm spotter reported that the thunderstorm produced ping pong size hail (1.50 inches) 3 miles southeast of the town of Tyrone (Texas County) and a funnel cloud. The thunderstorm continued a slow eastward track across Texas County before entering Beaver County shortly before 7 PM CST.

Thunderstorm Wind, Texas

When
August 7, 6:25 PM CST to 6:26 PM CST
Where
Texas County, Baker
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.870, -101.020

A discrete thunderstorm developed over the eastern portion of Texas County during the early evening hours of the 7th. The thunderstorm quickly intensified and slowly moved eastward across the county. A member of the public in the town of Baker (Texas County) reported that a wind gust produced by the thunderstorm caused roof damage to a farm building. After producing this damage the thunderstorm continued a slow eastward track across Texas County before entering Beaver County shortly before 7 PM CST.

Hail, Texas

When
August 7, 6:34 PM CST to 6:36 PM CST
Where
Texas County, 2.85 mi SSW of Tyrone to 2.85 mi NNE of Baker
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
36.910, -101.082

A discrete thunderstorm developed over the eastern portion of Texas County during the early evening hours of the 7th. The thunderstorm quickly intensified and slowly moved eastward across the county. The Texas County Emergency Manager reported that the thunderstorm produced ping pong ball size hail (1.50 inches) 3 miles north-northwest of Baker (Cimarron County). After producing this hail the thunderstorm continued a slow eastward track across Texas County before entering Beaver County shortly before 7 PM CST.

Thunderstorm Wind, Cimarron

When
August 7, 6:35 PM CST to 6:37 PM CST
Where
Cimarron County, 2.98 mi SSE of Boise City
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.690, -102.500

A squall line moved across the Oklahoma Panhandle during the late night hours of the 7th. As the squall line moved across Cimarron County, the Oklahoma Mesonet site 3 miles south-southeast of Boise City (Cimarron County) reported a 64 mph thunderstorm wind gust. The squall line continued to move to the east after producing this gust and exited the panhandle by midnight of the 8th.

Tornado, Beaver

When
August 7, 6:36 PM CST to 6:42 PM CST
Where
Beaver County, 3.5 mi WSW of Turpin
Rating
EF0
Path length
0.11 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
36.851, -100.939

A weak EF0 tornado touched down 3.5 miles west-southwest of Turpin, Oklahoma during the evening hours of the 7th. A supercell thunderstorm spawned the tornado, which lasted for 6 minutes but produced no damage. The maximum wind speed was estimated to be 65 mph.

Thunderstorm Wind, Texas

When
August 7, 8:00 PM CST to 8:02 PM CST
Where
Texas County, 1.66 mi E of Goodwell
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -101.600

A squall line moved across the Oklahoma Panhandle during the late night hours of the 7th. As the squall line moved across Texas County, the Oklahoma Mesonet site 2 miles east of Goodwell (Texas County) reported a 66 mph thunderstorm wind gust. The squall line continued to move to the east after producing this gust and exited the panhandle by midnight of the 8th.

Thunderstorm Wind, Texas

When
August 7, 8:05 PM CST to August 8, 8:06 PM CST
Where
Texas County, 1.66 mi E of Goodwell
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -101.600

A squall line moved across the Oklahoma Panhandle during the late night hours of the 7th. As the squall line moved across Texas County, the Oklahoma Mesonet site 2 miles east of Goodwell (Texas County) reported a 68 mph thunderstorm wind gust. The squall line continued to move to the east after producing this gust and exited the panhandle by midnight of the 8th.

Thunderstorm Wind, Texas

When
August 7, 8:30 PM CST to 8:31 PM CST
Where
Texas County, 0.88 mi SW of Hooker
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.860, -101.230

A squall line moved across the Oklahoma Panhandle during the late night hours of the 7th. As the squall line moved across Texas County, the Oklahoma Mesonet site 1 mile west of Hooker (Texas County) reported a 65 mph thunderstorm wind gust. The squall line continued to move to the east after producing this gust and exited the panhandle by midnight of the 8th.

Thunderstorm Wind, Texas

When
August 7, 8:32 PM CST to 8:33 PM CST
Where
Texas County, 2.35 mi NNE of Hooker
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.900, -101.200

A squall line moved across the Oklahoma Panhandle during the late night hours of the 7th. As the squall line moved across Texas County, the KVII Schoolnet site at Hooker Junior High School 3 miles north-northeast of Hooker (Texas County) reported a 59 mph thunderstorm wind gust. The squall line continued to move to the east after producing this gust and exited the panhandle by midnight of the 8th.

Thunderstorm Wind, Texas

When
August 7, 8:35 PM CST to 8:36 PM CST
Where
Texas County, 0.88 mi SW of Hooker
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.860, -101.230

A squall line moved across the Oklahoma Panhandle during the late night hours of the 7th. As the squall line moved across Texas County, the Oklahoma Mesonet site 1 mile west of Hooker (Texas County) reported a 65 mph thunderstorm wind gust. The squall line continued to move to the east after producing this gust and exited the panhandle by midnight of the 8th.

Thunderstorm Wind, Texas

When
August 7, 8:40 PM CST to 8:41 PM CST
Where
Texas County, 0.88 mi SW of Hooker
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.860, -101.230

A squall line moved across the Oklahoma Panhandle during the late night hours of the 7th. As the squall line moved across Texas County, the Oklahoma Mesonet site 1 mile west of Hooker (Texas County) reported a 60 mph thunderstorm wind gust. The squall line continued to move to the east after producing this gust and exited the panhandle by midnight of the 8th.

Thunderstorm Wind, Beaver

When
August 7, 9:34 PM CST to 9:35 PM CST
Where
Beaver County, Turpin
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.870, -100.880

A squall line moved across the Oklahoma Panhandle during the late night hours of the 7th. As the squall line moved into Beaver County, the Beaver County Emergency Manager reported an estimated 60 mph thunderstorm wind gust in the town of Turpin (Beaver County). The squall line continued to move to the east after producing this gust and exited the panhandle by midnight of the 8th.

Thunderstorm Wind, Beaver

When
August 7, 10:08 PM CST to 10:09 PM CST
Where
Beaver County, 0.69 mi S of Beaver
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
36.810, -100.520

A squall line moved across the Oklahoma Panhandle during the late night hours of the 7th. As the squall line moved across Beaver County the county Emergency Manager reported that 3 to 4 inch diameter tree branches were blown down in the town of Beaver (Beaver County). The squall line continued to move to the east after producing this damage and exited the panhandle by midnight of the 8th.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyThe tornado archive for Oklahoma, 2013Warnings in Oklahoma, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475277, 475278, 475279, 475280, 475281, 475282, 475283, 475284, 475285, 475286, 475275, 475287, 475288, 475289, 475290, 475291, 475292, 475293, 475276.